New York, 2007

Damaging Winds in New York, September 11, 2007

September 11, 2007 · NWS BTV · 3 events in 2 counties and zones

A low pressure system, accompanied by a cold front moved across northern New York during the afternoon and evening of the 11th. Surface instability was marginal but there was a relatively strong low level wind field.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A low pressure system, accompanied by a cold front moved across northern New York during the afternoon and evening of the 11th. Surface instability was marginal but there was a relatively strong low level wind field. Widely scattered thunderstorms developed across northern New York during the mid afternoon to evening hours with isolated reports of wind damage. Trees were downed by thunderstorm winds in Fine (St. Lawrence county) and Morrisonville (Clinton county), with some minor structural damage in Morrisville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 11, 2:27 PM EST, 13 minutes earlier.

Area forecast discussion, Sep 11, 2:27 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
327 PM EDT TUE SEP 11 2007

.SYNOPSIS...
UPDATED 330 PM EDT TUESDAY

SURFACE LOW PRESSURE ACROSS THE EASTERN GREAT LAKES WILL MOVE INTO
SOUTHERN CANADA TONIGHT WHILE A STRONG COLD FRONT PUSHES ACROSS THE
NORTH COUNTRY. THIS WILL HELP TO PRODUCE SHOWERS AND THUNDERSTORMS
THROUGH MIDNIGHT WITH ANOTHER ROUND OF SHOWERS EXPECTED ON WEDNESDAY
MORNING. ON WEDNESDAY TEMPERATURES WILL BE COOLER WITH BREEZY
NORTHWEST WINDS AT 15 TO 25 MPH WITH HIGHER GUSTS. SURFACE HIGH
PRESSURE WILL BUILD OVER THE NORTH COUNTRY ON WEDNESDAY NIGHT INTO
THURSDAY MORNING WITH CLEARING SKIES AND COOL TEMPERATURES EXPECTED.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPDATED 330 PM EDT TUESDAY

THE FCST CHALLENGE TONIGHT WL BE TIMING OF FRNT AND THE ASSOCIATED
AMOUNTS OF QPF/POPS...ALONG WITH IMPACTS FROM SECONDARY S/W AND FRNT
TWD WEDS MORNING. WATER VAPOR SHOW DIGGING MID/UPPER LVL TROF ACRS
THE CENTRAL GREAT LAKES WITH POTENT 5H VORT AND STRONG 25H JET OF
130 KNTS HELPING TO DEEPEN TROF. THIS ENERGY AND STRONG ULVL JET WL
IMPACT OUR FA WITH ANOTHER ROUND OF SHOWER LATER TONIGHT INTO EARLY
WEDS MORNING. MEANWHILE...STRONG LOW TO MID LVL WAA...COMBINED WITH
EMBEDDED 5H VORT AND RRQ OF 25H JET HAS ENHANCED SFC LOW PRES ACRS
SNE THIS AFTN...ALONG WITH A BAND OF MODERATE TO HEAVY RAIN. THIS
AREA OF PRECIP WL SHIFT EAST BY THIS LATE THIS AFTN...AS SFC COLD
FRNT ACRS THE SLV PUSHES THRU OUR FA. THIS FRNT WL HAVE STRONG LOW
TO MID LVL WIND FIELDS ASSOCIATED WITH DEEPENING TROF OVER THE GREAT
LKS BUT VERY LIMITED SFC BASED INSTABILITY WITH CAPES <500 J/KG.
0-3KM SHEAR IS BTWN 35 AND 45 KNOTS...WITH 0-6KM SHEAR VALUES BTWN
45 AND 55 KNTS...WHICH WL SUPPORT ORGANIZED LOW TOP LINE SEGMENT
CONVECTION ALONG THE SFC FRNT THRU THIS EVENING. WL CONT TO MENTION
GUSTY WIND POTENTIAL FOR CPV AND PARTS OF NNY....BUT THREAT WL
QUICKLY DIMINISH BY 02Z. WATER VAPOR SHOWS SUBSIDENCE/DRY AIR
QUICKLY DEVELOPING BEHIND FIRST S/W...WHICH WL ENTERING OUR WESTERN
CWA BTWN 00Z-06Z. MEANWHILE...NEXT 5H VORT LOCATED OVER THE CENTRAL
GREAT LAKES WL ENTER OUR WESTERN CWA BY 06Z TONIGHT AND BE ACRS
CENTRAL/EASTERN BY 12Z WEDS. BASED ON UPSTREAM RADAR AND STRONG
850-500MB Q-VECTOR CONVERGENCE AND GOOD 850-700MB MOISTURE AND UVVS
ACRS OUR CWA WL MENTION LIKELY POPS ASSOCIATED WITH THIS FEATURE.
85H TEMPS QUICKLY COOL TONIGHT WITH STRONG LLVL CAA...WHICH WL DROP
OUR TEMPS FROM NEAR 12C THIS EVENING TO 4C BY 12Z WEDS.
HOWEVER...WELL MIXED LAYER FROM TIGHT PRES GRADIENT WL KEEP TEMPS IN
THE MID 40S MTNS TO L/M 50S VALLEYS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
UPDATED 330 PM EDT TUESDAY

MID/UPPER LVL TROF CONTS ACRS OUR CWA WITH EMBEDDED 5H VORTS AND SFC
REFLECTIONS MOVING ACRS OUR FA. FIRST...ELONGATED 5H VORT QUICKLY
EXITS OUR CWA BY 15Z WEDS...WITH A BRIEF PERIOD OF UPSLOPE RAIN
SHOWERS POSSIBLE EARLY WEDS. HOWEVER...SFC TO 85H FLW QUICKLY
SWITCHES TO THE WEST...WHICH WL LIMIT UPSLOPE POTENTIAL...ALONG WITH
RH VALUES BTWN 900-700MB DRYING OUT. WL MENTION CHC TO LIKELY POPS
ACRS HIR TRRN IN THE MORNING...THEN SCHC FOR THE AFTN ASSOCIATED
WITH STEEP 1000-700MB LAPSE RATES AND LEFTOVER MOISTURE BTWN THE SFC
THRU 700MB. PROGGED 925MB TEMPS NEAR 10C...SUPPORT HIGHS AROUND 68
TO 69F AT BTV WITH SLIGHT WARMER TEMP AT VSF DUE TO NW DOWNSLOPING
FLW AND L60S MTNS.

THE NAM AND GFS START SEPARATING ON SYNOPTIC FEATURES ON WED NIGHT
INTO THURS...WHICH WL HAVE SOME IMPACTS ON TEMPS/PRECIP CHCS. FCST
CONFIDENCE IS LOW DURING THIS TIME PERIOD AND WL TREND TOWARD THE
SREF FOR THE FCST. FIRST...NAM SHOWS A SIGNIFICANT SECONDARY COLD
FRNT PUSHING ACRS OUR CWA ON WEDS NIGHT AND DROPPING OUR 85H TEMPS
TO 0C OR SLIGHTLY BLW BY 12Z THURS. MEANWHILE...GFS TAKES THIS
FEATURE ACRS OUR EXTREME NORTHERN ZNS INTO SOUTHERN CANADA AND IS
MUCH LESS AMPLIFIED WITH THE MID/UPPER LVL TROF. ECMWF AND
SREF...ALONG WITH 00Z GFS ENSEMBLES SHOWS DEEPER MID/UPPER LVL TROF
SOLUTION AND KEEPS SFC HIGH PRES TO OUR WEST WITH A COOL CYCLONIC NW
FLW PREVAILING THRU 18Z THURS. WL FOLLOW THIS SOLUTION AND MENTION
CHC POPS ON WEDS NIGHT ASSOCIATED WITH SFC CONVERGENCE...GOOD RIBBON
OF 850-500MB MOISTURE...AND STRONG LLVL CAA DEVELOPING BEHIND THE
COLD FRNT. THE FRNT WL QUICKLY PUSH EAST OF FA BY 12Z THURS...AS SFC
HIGH PRES BUILDS INTO CWA.

THURS INTO FRIDAY...FIRST MID/UPPER LVL TROF WL LIFT INTO THE CANADA
MARITIMES AS WEAK SHORT WAVE RIDGE BUILDS AHEAD OF NEXT DIGGING TROF
ACRS THE NORTHERN PLAINS. A FAST WESTERLY FLW ALOFT WL
DEVELOP...WITH A CHANGEABLE WEATHER EXPECTED EVERY COUPLE OF DAYS.
THE TIMING OF INDIVIDUAL SYSTEMS WL BECMG INCREASINGLY MORE
DIFFICULT IN THE MED RANGE...ALONG WITH THE DIURNAL RANGE IN TEMPS
AND CHCS FOR PRECIP. TEMPS FOR FRI MORNING RANGE FROM 28F
OFF THE MET FOR SLK TO 41F OFF THE MAV. THIS SIGNIFICANT DIFFERENCE
ALSO SHOWS UP AT BTV AND OTHER CCF SITES. WL TREND TOWARD THE WARMER
GUIDANCE...PER THE STRONG LLVL WAA THAT PUSHES 85H TEMPS TO NEAR 10C
BY 12Z FRIDAY OFF BOTH GFS/NAM.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
UPDATED 415 AM TUESDAY

NEXT FRONTAL SYSTEM SHOULD BRING WIDESPREAD RAINFALL AND A SLIGHT
CHANCE OF TSTMS TO THE NORTH COUNTRY FRIDAY NIGHT INTO SATURDAY
MORNING. THEREAFTER...SUNDAY AND MONDAY LOOK DRY AND SEASONABLE PER
00Z GFS SOLN.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
UPDATED 739 AM EDT TUESDAY.

PROBLEMATIC CONDS PERSIST ACROSS AREA THIS MORNING AS STRONG FRONTAL
DYNAMICS APPROACH FROM WEST...ADDL CONVECTIVE ACTIVITY IS EVOLVING
IMMEDIATELY SOUTH OF FA ALONG SECONDARY FRONTAL ZONE...AND DEEPER
MORE STABLE LOW STRATUS LYR/MARINE MODIFIED AIRMASS PERSISTS EAST
OF THE GREENS. WILL ATTEMPT TO TIME CIGS AND CHCS OF SHRAS IN THE
IMMEDIATE NEAR TERM (THROUGH 16-18Z) FROM SAT/RADAR OBSERVATIONS...
THEN TRANSITION TO RUC/NAM12 SOLNS THEREAFTER...THOUGH A TAD QUICKER
ON TIMING. THROUGH THE NEXT 24 HOURS...PRIMARY CONCERN CONTINUES TO
BE POTENTIAL LOW-TOPPED STRONG CONVECTIVE LINE OF +SHRAS/+TSRAS BY
LATER THIS AFTERNOON/EVENING ACROSS AREA (PLEASE SEE MORE IN DEPTH
DISCUSSION ABOVE). BEST ESTIMATE WOULD BE FOR THIS ACTIVITY TO
AFFECT NRN NY BTWN 18-21Z AND VT FROM 22-01Z. BEST INSTABILITY
WOULD ARGUE FOR STRONGEST GUSTS ( IN EXCESS OF 40KTS) TO OCCUR FROM
CHVLY/RUTLAND COUNTY WEST.

WEDNESDAY 12Z THROUGH SATURDAY...SECONDARY COLD FRNT SWEEPS ACRS
OUR TAF SITES EARLY WEDS MORNING...WITH ANOTHER ROUND OF SHOWERS.
GUSTY NW WINDS WITH A BKN-OVC DECK OF CLOUDS CAN BE EXPECTED ON
WEDS WITH SOME ISOLATED SHOWERS ACRS MPV/SLK TAF SITES. VFR
CONDITIONS WL PREVAIL THRU FRIDAY AS SFC HIGH PRES BUILDS INTO OUR
FA...WITH THE EXCEPTION OF VALLEY FOG AT MPV/SLK BTWN 07-12Z AND
VLIFR CONDITIONS...ESPECIALLY ON FRIDAY MORNING. NW GRADIENT AND
LEFTOVER CLOUDS MAY PREVENT FOG FORMATION ON THURS MORNING AT
MPV/SLK.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...TABER
NEAR TERM...TABER
SHORT TERM...TABER
LONG TERM...BANACOS
AVIATION...JMG
Hazardous weather outlook, Sep 11, 2:43 AM EST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
343 AM EDT TUE SEP 11 2007

NYZ026>031-034-035-087-VTZ001-002-005-006-008>012-016>019-120745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-LAMOILLE-WASHINGTON-
WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
343 AM EDT TUE SEP 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

VIGOROUS UPPER LEVEL ENERGY AND AN ASSOCIATED COLD FRONT WILL
APPROACH AND CROSS THE REGION LATER THIS AFTERNOON INTO THE
EVENING HOURS. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND AHEAD OF THE SURFACE FRONT DURING
THIS TIME FRAME. DESPITE RELATIVELY COOL SURFACE TEMPERATURES...DUE
TO THE STRENGTH OF THE PARENT WEATHER SYSTEM...SOME OF THE STORMS
HAVE THE POTENTIAL TO PRODUCE STRONG TO LOCALLY DAMAGING WINDS.
THE PRIMARY THREAT AREA FOR THESE POTENTIAL STRONGER WINDS WILL
OCCUR BETWEEN 5 PM AND 9 PM ACROSS THE NORTHERN ADIRONDACKS...INTO
THE CHAMPLAIN VALLEY INCLUDING RUTLAND COUNTY...AND ALONG THE
WESTERN SLOPES OF THE GREEN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

BEHIND THE AFOREMENTIONED SURFACE FRONT...WINDS OF 15 TO 25 MPH WITH
GUSTS TO 40 MPH ARE EXPECTED ACROSS MUCH OF THE AREA WEDNESDAY
MORNING BEFORE SLOWLY SUBSIDING WEDNESDAY AFTERNOON. THIS MAY LEAD
TO WIDELY SCATTERED POWER OUTAGES ACROSS THE AREA. AFTERWARD...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHERN NEW YORK AND THE
WESTERN HALF OF VERMONT LATER TODAY INTO THE EARLY EVENING HOURS.

VTZ003-004-007-120745-
ORLEANS-ESSEX-CALEDONIA-
343 AM EDT TUE SEP 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST VERMONT.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH ARE EXPECTED ACROSS
MUCH OF THE AREA WEDNESDAY MORNING BEHIND A STRONG EARLY SEASON
COLD FRONT. THIS MAY LEAD TO WIDELY SCATTERED POWER OUTAGES ACROSS
THE AREA. THE WINDS WILL SLOWLY SUBSIDE ACROSS THE AREA BY THE
AFTERNOON HOURS. AFTERWARD...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JMG

In the hours before

Special weather statement, Sep 11, 2:00 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
300 PM EDT TUE SEP 11 2007

NYZ029-087-112000-
SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-
INCLUDING...BALMAT...CHILDWOLD...CLARE...CRANBERRY LAKE...DEGRASSE...
EDWARDS...FINE...FOWLER...FULLERVILLE...NEWTON FALLS...OSWEGATCHIE...
SHURTLEFF...SOUTH COLTON...SOUTH EDWARDS...SOUTH RUSSELL...STAR
LAKE...STARK...TALCVILLE AND WEST FOWLER
300 PM EDT TUE SEP 11 2007

...SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS WILL MOVE
ACROSS ST. LAWRENCE COUNTY THROUGH 5 PM...

AT 259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM 9 MILES SOUTHWEST OF FOWLER...MOVING
NORTHEAST AT 30 MPH. WIND GUSTS UP TO 45 MPH OR HIGHER
MAY ACCOMPANY THE THUNDERSTORM.

THE THUNDERSTORM WILL BE 6 MILES SOUTHEAST OF FOWLER BY 310 PM...NEAR
SOUTH EDWARDS...FINE BY 330 PM AND NEAR DEGRASSE BY 340 PM.

TAKE COVER IF THREATENING WEATHER APPROACHES.

The radar

The Ft Drum radar (KTYX), 70 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, St. Lawrence

When
September 11, 2:40 PM EST
Where
St. Lawrence County, Fine
Reported by
Post Office
Coordinates
44.250, -75.130

Funnel cloud reported south of Fine at 340 pm, as well as a few trees downed by thunderstorm winds.

Thunderstorm Wind, St. Lawrence

When
September 11, 2:40 PM EST
Where
St. Lawrence County, Fine
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Post Office
Coordinates
44.250, -75.130

Trees reported down along Route 3 in Fine.

Thunderstorm Wind, Clinton

When
September 11, 5:35 PM EST
Where
Clinton County, 1.2 mi NE of Morrisonville
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
44.692, -73.553

Trees down along with some minor structural damage caused by trees fallen on sheds, porches. Also, a funnel cloud was reported.|

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61186, 61187, 61188.